Home » Frequently asked Questions on Health » Is Isotretinoin a safe drug?

Is Isotretinoin a safe drug?

Q: I am a 35 year old married woman with a daughter who is three-and-half. I have recently started taking ISO-ARET 20 (Isotretinoin) at the advice of my dermatologist. He has explained that I must not conceive during the treatment and 2 months after. However, I am apprehensive about the possible effects it can have if I were to get pregnant after the treatment + 2 months period. I would like to know how safe this drug this. Is there ever a case that the drug stays in the system longer and could affect a possible, future pregnancy?

A:Products containing Isotretinoin are generally not used in women of child bearing age unless absolutely essential i.e. situations where acne are (a) severe and (b) do not respond to any other treatment. The drug is teratogenic i.e. it causes malformations of the unborn baby. Your doctor is absolutely correct in advising you not to conceive for at least eight weeks after stopping the therapy. Since the drug is deposited in the fat tissues, to be doubly and absolutely sure it would be better to avoid pregnancy for 3 months. Regulatory authorities in advanced countries insist on contraception for one month after stopping treatment; hence three months is more than adequate both for clinical reasons and peace of mind.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------